Alert archive / Michigan / Red Flag Warnings in 2010
Red Flag Warning 6, NWS Gaylord, MI
NWS Gaylord, MI issued this red flag warning at May 18, 2010, 4:18 PM EDT for 8 counties in Michigan. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 18, 2010, 4:18 PM EDT (20:18 UTC)
- Expired
- May 18, 2010, 10:06 PM EDT
- In force
- 6 hr
- Issued by
- NWS Gaylord, MI
Counties Alcona County, MI, Crawford County, MI, Iosco County, MI, Kalkaska County, MI, Missaukee County, MI, Ogemaw County, MI, Oscoda County, MI, Roscommon County, MI
The radar
The NCL Michigan radar (KAPX), 55 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 8.3 hours before the alert went out and 163 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2251 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 124 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
891 WWUS83 KAPX 182018 RFWAPX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 418 PM EDT TUE MAY 18 2010 ...RED FLAG WARNING FOR PORTIONS OF NORTHERN LOWER MICHIGAN THIS EVENING...WITH A WARM AND DRY AIR MASS IN PLACE... .THE SURFACE LOW TO THE SOUTH WILL PULL AWAY FROM THE REGION THIS EVENING ALLOW HIGH PRESSURE TO MOVE IN. THE WINDS WILL CONTINUE TO GUST TO 15 TO 20 MPH FOR THE NEXT FEW HOURS. AS THE HIGH TAKES CONTROL AND THE SUN SETS...THE WIND WILL DIMINISH. MIZ027>030-033>036-190300- /O.NEW.KAPX.FW.W.0006.100518T2018Z-100519T0300Z/ KALKASKA-CRAWFORD-OSCODA-ALCONA-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- 418 PM EDT TUE MAY 18 2010 ...RED FLAG WARNING IN EFFECT UNTIL 11 PM EDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 11 PM EDT THIS EVENING. THE WINDS NEAR MIO...GRAYLING...CADILLAC AND HOUGHTON LAKE ARE PUSHING 15 MPH THIS AFTERNOON AND INTO THE EARLY EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$ JSL
1 follow-up statement
343 WWUS83 KAPX 190206 RFWAPX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 1006 PM EDT TUE MAY 18 2010 MIZ027>030-033>036-190315- /O.CAN.KAPX.FW.W.0006.000000T0000Z-100519T0300Z/ KALKASKA-CRAWFORD-OSCODA-ALCONA-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- 1006 PM EDT TUE MAY 18 2010 ...RED FLAG WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE RED FLAG WARNING. HOWEVER...WARM TEMPERATURES IN COMBINATION WITH LOW MINIMUM RELATIVE HUMIDITY WILL LEAD TO ELEVATED FIRE DANGER DURING THE AFTERNOON AND EVENING HOURS OF BOTH WEDNESDAY AND THURSDAY.. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this red flag warning went out at May 18, 3:43 PM EDT, 35 minutes earlier.
Area forecast discussion, May 18, 3:43 PM EDT, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
343 PM EDT TUE MAY 18 2010
.SYNOPSIS.../ISSUED AT 343 PM/
HIGH PRESSURE WILL REMAIN STATIONARY OVER THE GREAT LAKES...THROUGH
THURSDAY. THIS WILL CONTINUE THE STRETCH OF QUIET DRY WEATHER...WITH
MOSTLY CLEAR SKIES...CHILLY NIGHTS...AND VERY WARM DAYS. NO
MEANINGFUL RAIN IS EXPECTED THROUGH FRIDAY. A WEAK LOW PRESSURE
SYSTEM...WILL MOVE THROUGH THE REGION FRIDAY NIGHT INTO SATURDAY.
THIS SYSTEM MAY BRING SOME RAIN TO PARTS OF NORTHERN MICHIGAN. OTHER
THAN A BRIEF INTERRUPTION SATURDAY...TEMPERATURES WILL CONTINUE TO
SLOWLY CLIMB EACH DAY...AND HIGHS IN THE 80S ARE EXPECTED EARLY NEXT
WEEK.
JH
&&
.SHORT TERM.../ISSUED AT 343 PM/...TONIGHT
WITH THE MOVING OFF TO THE SOUTH OF THE REGION, THE GUSTY WINDS WILL
BEGIN TO DIMINISH THIS EVENING. OTHERWISE, THE HIGH WILL BUILD INTO
THE REGION AND MAINTAIN THE CLEAR SKY. THIS WILL ALLOW THE WINDS TO
DROP TO NIL AND RADIATIONAL COOL TO TAKE PLACE. WILL HAVE
TEMPERATURES OF 35F OR LOWER, MAINLY SOUTH OF M-72 SO WILL EXPECT
THAT THERE WILL BE WIDESPREAD FROST. NORTH OF THERE, WHERE THE
VEGETATION IS MORE DECIDUOUS IN NATURE, THE DEW POINTS ARE UP A
LITTLE HIGHER AND AM EXPECTING THE TEMPERATURES TO REMAIN ABOVE
35F.
JSL
&&
.LONG TERM.../ISSUED AT 343 PM/...WEDNESDAY AND BEYOND
NEAR TERM PATTERN FORECAST/ISSUES...LARGE SCALE PATTERN CONTINUES TO
BE DOMINATED BY SPLIT FLOW ACROSS THE CENTRAL AND EASTERN CONUS.
NORTHERN BRANCH FLOW DISPLACED WELL TO THE NORTH ACROSS CANADA...
ACTIVE SOUTHERN BRANCH HAS SEVERAL DISTURBANCES WITHIN IT...ONE OVER
THE OHIO VALLEY WITH A SECOND MOVING THROUGH THE FOUR CORNERS REGION
(PART OF AN AMPLIFIED SPLITTING EASTERN PACIFIC TROUGH). SOUTHERN
BRANCH FEATURES EXPECTED TO...SLOWLY...ADVANCE EAST THROUGH THE
MIDWEEK PERIOD WHILE SHORT WAVE RIDGING BUILDS ACROSS THE GREAT
LAKES. THERE IS A COLD FRONT TO THE NORTH OF THE UPPER LAKES
ASSOCIATED WITH THE MAIN NORTHERN BRANCH FLOW WHICH TRIES TO SNEAK
IN THE SIDE DOOR ON THURSDAY AS NORTHERN FLOW BUCKLES...THOUGH THIS
FRONT MAY LOSE STEAM BEFORE IT REACHES THE UPPER PENINSULA.
FORECAST ISSUES IN THE NEAR TERM APPEAR MINIMAL WITH DEEP LAYER
ANTICYCLONIC FLOW DEVELOPING ACROSS THE UPPER GREAT LAKES THROUGH
FRIDAY. FIRE WEATHER CONCERNS MAY BE THE BIGGEST FACTOR OVER THE
UPCOMING DAYS.
WEDNESDAY...DEEP LAYER RIDGING BUILDS INTO WISCONSIN/MICHIGAN ON
WEDNESDAY...WITH A CONTINUED MEAN NORTHERLY FLOW. BOUNDARY LAYER
MIXING EXPECTED TO BE DEEP WEDNESDAY AFTERNOON...PERHAPS EXCEEDING
THE 700MB LEVEL. LAKE BREEZES SHOULD BE PRETTY COMMON WHICH WILL
KEEP DEW POINTS UP CLOSE TO THE WATER...BUT EXPECT THEM TO MIX DOWN
INTO THE 30S INLAND. ONE AREA OF INTEREST MAY END UP ACROSS AREAS
ROUGHLY ALONG-EAST OF A PZQ-HTL LINE...THIS AREA COULD SEE THE BEST
LOW LEVEL CONVERGENCE ALONG THE INLAND PENETRATING LAKE BREEZE...AND
IF DEW POINTS CAN MANAGE TO STAY IN THE MID 40S COULD POP OFF SOME
HIGH BASED TCU. AFTERNOON HIGHS ONCE AGAIN WILL WARM INTO THE 70S
WHICH WOULD DRIVE RELATIVE HUMIDITIES BELOW 30 PERCENT...LIKE THIS
AFTERNOON WINDS WILL BE ON THE LIGHT SIDE FROM A RED FLAG WARNING
PERSPECTIVE. BUT GIVEN CURRENT WILDFIRE ACTIVITY CONDITIONS WILL
NEED TO BE MONITORED AND WILL CONTINUE TO HIGHLIGHT THE FIRE WEATHER
THREAT IN THE AFTERNOON RENDITION OF THE HAZARDOUS WEATHER OUTLOOK.
THURSDAY...HIGH PRESSURE REMAINS IN CONTROL THURSDAY...COLD FRONT
ORIENTED NORTHWEST-SOUTHEAST ACROSS NORTHERN ONTARIO/FAR NORTHERN
LAKE SUPERIOR THURSDAY MORNING...LOOKS TO REMAIN IN PLACE THROUGH
THE DAY WITH SOME CONVECTION PROBABLY DEVELOPING ABOVE THE NORTH
CHANNEL DURING THE AFTERNOON. BOUNDARY LAYER MIXING LOOKS PRETTY
ROBUST AGAIN THURSDAY...AND WITH HIGHS ONCE AGAIN CLIMBING TOWARD
THE 80 DEGREE MARK MINIMUM RELATIVE HUMIDITY VALUES WILL SINK TOWARD
OR BELOW 25 PERCENT. AGAIN...LIKE THIS AFTERNOON AND WHAT IS
EXPECTED WEDNESDAY AFTERNOON...A WEAK PRESSURE GRADIENT AND LIGHT
WINDS WITHIN THE MIXED LAYER MAY RESULT IN FALLING SHORT OF FULL
BLOWN RED FLAG CRITERIA. BUT THINGS ARE CLEARLY DRYING OUT ACROSS
NORTHERN LOWER AND A COUPLE MORE DAYS OF WARM TEMPERATURES AND LOW
RELATIVE HUMIDITIES WON'T HELP THE CAUSE.
EXTENDED FORECAST (FRIDAY THROUGH TUESDAY)...OUTER FORECAST PERIODS
START BY FOCUSING ON NEXT SOUTHERN BRANCH WAVE AS IT GRADUALLY
CROSSES THE MISSISSIPPI RIVER AND TOWARD THE OHIO VALLEY/GREAT
LAKES. HOW FAR NORTH THIS ENERGY GETS IN RESPONSE TO STRONG HEIGHT
FALLS SPREADING ACROSS THE WESTERN U.S. WILL BE THE MAIN FORECAST
PROBLEM FOR THE COMING WEEKEND. HEIGHTS RISE AGAIN SHARPLY FOR THE
START OF NEXT WORK WEEK...SOME DETAILS IN MODEL HANDLING OF VARIOUS
PIECES OF ENERGY FLOATING THROUGH THE WESTERN TROUGH IMPACTING
FORECASTS OF RIDGE EVOLUTION DOWNSTREAM. 18/00Z ECMWF/ECMWF
ENSEMBLE MEAN/NAEFS MEAN ARE MORE "SUPPRESSED" IN KEEPING LOWER
HEIGHTS/ASSOCIATED NORTH-SOUTH ORIENTED COLD FRONT FARTHER UPSTREAM
THAN THE 18/00Z OPERATIONAL GFS...AND WILL TREND FORECAST IN THAT
DIRECTION.
AS FOR SPECIFICS...UPPER LEVEL ENERGY CREEPING ACROSS THE
MISSISSIPPI RIVER FRIDAY AND UP TOWARD SOUTHERN LOWER MICHIGAN.
CURRENT FORECAST TRACK OF THIS FEATURE IS CLOSE ENOUGH TO WARRANT
POPS FRIDAY NIGHT INTO SATURDAY AT LEAST ACROSS NORTHERN LOWER
MICHIGAN. PREFER TO KEEP THE EASTERN U.P. DRY AT THIS POINT AND
FURTHER EVALUATE HOW FAR NORTH SHORT WAVE TROUGH MAY GET. WILL ALSO
BE A LITTLE MORE PESSIMISTIC ON HIGH TEMPERATURES FOR SATURDAY AS
CLOUD COVER AND SHOWERS WOULD PUT A DAMPER ON THINGS. WILL DRY
THINGS OUT BEYOND SATURDAY NIGHT AND KICK IN THE WARMING TREND...
REBUFFING ATTEMPTS BY THE GFS TO NUDGE RAIN IN OUR DIRECTION FOR THE
TIME BEING. GIVEN MAGNITUDE OF UPPER LEVEL RIDGING...COULD SET THE
STAGE FOR SOME RECORD SETTING WARMTH HEADING INTO THE MIDWEEK PERIOD
WITH RECORD HIGHS A RELATIVELY COOL-ISH MID/UPPER 80S FOR MONDAY/
TUESDAY (COMPARED TO RECORD HIGHS IN THE LOWER TO MID 90S THROUGH
THE REMAINDER OF THIS WEEK).
JPB
&&
.MARINE.../ISSUED AT 343 PM/
WEAK PRESSURE GRADIENT IN PLACE WEDNESDAY WITH HIGH PRESSURE ACROSS
WISCONSIN/MICHIGAN...SHOULD RESULT IN A DECENT LAKE BREEZE RESPONSE
ACROSS MOST NEARSHORE ZONES (WITH THE POSSIBLE EXCEPTION OF THE
STRAITS TO FALSE DETOUR CHANNEL IN LAKE HURON). A SIMILAR STORY FOR
THURSDAY...WITH LOCAL EFFECTS DOMINATING THE MARINE WINDS WITH NO
HEADLINES ANTICIPATED.
JPB
&&
.AVIATION.../ISSUED AT 223 PM/...VALID FOR 18Z TAFS
DRY AIR OVER THE REGION IS PREVENTING MUCH IN THE WAY OF CLOUD
FORMATION TODAY. THIS WILL CONTINUE OVERNIGHT AS HIGH PRESSURE
BUILDS INTO THE REGION. WINDS ARE EXPECTED TO GO CALM TO LIGHT
ACROSS NORTHERN MICHIGAN. THIS WILL CONTINUE INTO THE MORNING OF
WEDNESDAY AS WELL.
JSL
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...FROST ADVISORY FROM 2 AM TO 8 AM EDT WEDNESDAY FOR MIZ027>030-
032>036-041-042.
LM...NONE.
LH...NONE.
LS...NONE.
&&Hazardous weather outlook, May 18, 3:55 PM EDT, 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 355 PM EDT TUE MAY 18 2010 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041- 042-190900- STRAITS OF MACKINAC WITHIN 5NM OF MACKINAC BRIDGE INCLUDING MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL- 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING BOIS BLANC ISLAND- PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY NATIONAL MARINE SANCTUARY-STURGEON POINT TO ALABASTER MI- GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE- NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI- POINT BETSIE TO SLEEPING BEAR POINT MI- MANISTEE TO POINT BETSIE MI- WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI- ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 355 PM EDT TUE MAY 18 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON... LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...TONIGHT HIGH FIRE DANGER IS EXPECTED THIS EVENING DUE TO THE COMBINATION OF WARM TEMPERATURES...LOW RELATIVE HUMIDITY...AND GUSTY EAST WINDS. SEE ONGOING RED FLAG WARNING FOR ADDITIONAL INFORMATION. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WARM TEMPERATURES IN COMBINATION WITH LOW MINIMUM RELATIVE HUMIDITY WILL LEAD TO ELEVATED FIRE DANGER DURING THE AFTERNOON AND EVENING HOURS OF BOTH WEDNESDAY AND THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. JPB
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 3:51 PM EDT | Frost Advisory | APX | Alcona, Arenac, Crawford, Gladwin, Iosco, Kalkaska and 5 more | 12 hr |
Nearby
Red Flag Warnings in Michigan, 2010Every red flag warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.